Minnesota, 2003

High Wind in Minnesota, November 12, 2003

November 12, 2003 · NWS MPX · 2 events in 2 counties and zones

A MNDOT Road Weather System measured 65 mph (56 knots) along Interstate 90 near Blue Earth in Faribault County, while the Fairmont Airport in Martin County measured a 51 knot gust at 1235 CST. The strongest sustained wind at Fairmont was 37 knots.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A MNDOT Road Weather System measured 65 mph (56 knots) along Interstate 90 near Blue Earth in Faribault County, while the Fairmont Airport in Martin County measured a 51 knot gust at 1235 CST. The strongest sustained wind at Fairmont was 37 knots. The high wind occurred in far southern Minnesota due to low pressure and a cold front moving from South Dakota into Wisconsin, with high pressure moving in behind the low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Nov 12, 3:26 AM CST, 8 hours 4 minutes earlier.

Area forecast discussion, Nov 12, 3:26 AM CST, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
325 AM CST WED NOV 12 2003

.SHORT TERM...TODAY THROUGH SATURDAY
THE MAIN FOCUS TODAY IS SHORTWAVE TROUGH MOVING ACROSS THE UPPER
MIDWEST TODAY.  THE TROUGH STRENGTHENS OVER THE WESTERN GREAT LAKES
THIS MORNING...BEFORE RACING EAST INTO THE EASTERN GREAT LAKES.
SURFACE LOW CURRENTLY OVER CENTRAL MN...WILL STRENGTHEN AS IT MOVES
EAST OVER THE UPPER GREAT LAKES TODAY.  SURFACE PRESSURE GRADIENT
EXPECTED TO TIGHTHEN SIGNIFICANTLY OVER THE FORECAST AREA.  WINDS BY
LATE MORNING AND EARLY AFTERNOON SHOULD BE GUSTING CLOSE TO 45 MPH
IN THE FAR WESTERN COUNTIES AND 30 MPH FAR EASTERN COUNTIES.  WL GO
WITH WIND ADVISORY FOR THE ENTIRE FORECAST AREA TODAY.

THE OTHER WEATHER CONCERN TODAY...SNOW AMOUNTS.  WL GO WITH 1 TO 2
INCHES OVER EXTREME NORTHERN PORTION OF OUR CWA TODAY.  THE REST OF
THE FORECAST SHOULD SEE A DUSTING AT BEST.  MODELS KEEP THE BEST
DYNAMICS...LIFT AND MOISTURE WELL NORTH AND EAST OF OUR CWA TODAY.

TEMP TRENDS...
WARMEST TEMPS WILL OCCUR THIS MORNING...THEN SLOWLY FALL INTO THE
UPPER 20S TO MIDDLE 30S BY THIS EVENING.  TONIGHT...CLOUDS SHOULD
GIVE WAY TO CLEARING SKIES OVERNIGHT...ESPECIALLY OVER THE WESTERN
HALF.  WINDS WILL REMAIN UP A BIT...OVERNIGHT LOWS WILL DIP INTO THE
TEENS AND LOWER 20S.

SURFACE RIDGE BUILDS RAPIDLY OVR THE UPPER MIDWEST LATE TONIGHT AND
THURSDAY.  AFTN TEMPS EXPECTED TO WARM BACK INTO THE UPPER 30S AND
MIDDLE 40S.

&&

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
NO COMPELLING REASON TO CHANGE MUCH IN THE EXTENDED GRIDS THIS
MORNING...AS OPNL RUNS OF CANADIAN GLOB AND GFS SHOWING DECENT
CONTINUITY TEMPORALLY AND SPATIALLY WITH TROFS ON SAT AND MON/TUE.
SAT TROF EJECTING OUT OF SRN STREAM UNDER NRN STREAM S/W
RIDGING...AND AS IT MOVES EAST INTO MORE CONFLUENT FLOW...BEGINS TO
DAMPEN OUT. GOING FCST DRY AND CANT JUSTIFY ENTERING POPS NOW...AS
STRONGEST FORCING SHUD SLIDE SOUTH. MON TROF LOOKING STRONGER AS H3
JET OF 170KT SLAMS INTO WRN CANADA...OVERTOP FLAT PAC RIDGING.
RESULT IS RAPID DOWNSTREAM TROFFING OVER INTERMTN WEST...SPINNING UP
DEEP SFC LO PRES OVR CNTL CAN. THIS MAY YIELD A MUCH WARMER END OF
XTENDED THEN IN CURRENT GRIDS...BUT WL LET ENSEMBLES COME IN BEFORE
ANY SIG CHANGES.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY TODAY ALL ZONES.
WI...WIND ADVISORY TODAY ALL ZONES.
Hazardous weather outlook, Nov 12, 5:31 AM CST, 5 hours 59 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-131131-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
531 AM CST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY HAS BEEN POSTED FOR TODAY FOR THE ENTIRE AREA.
STRONG NORTHWEST WINDS WILL DEVELOP ON THE BACKSIDE OF A RAPIDLY
DEEPENING AREA OF LOW PRESSURE WHICH WILL MOVE FROM CENTRAL
MINNESOTA INTO UPPER MICHIGAN BY THIS EVENING. SUSTAINED WINDS FROM
25 TO 35 MPH ACROSS THE ENTIRE AREA...WITH GUSTS TO 50 MPH IN WESTERN
AND SOUTH CENTRAL MINNESOTA...AND GUSTS OF 40 TO 45 MPH IN EASTERN
MINNESOTA AND WEST CENTRAL WISCONSIN CAN BE EXPECTED. THE STRONG
WINDS WILL AFFECT WEST CENTRAL MINNESOTA FIRST...AROUND 9AM...THEN
SURGE EAST ACROSS THE STATE REACHING WEST CENTRAL WISCONSIN BY 1 OR 2
PM.

IN ADDITION...THERE WILL LIKELY BE BURSTS OF MODERATE TO
PERHAPS EVEN HEAVY SNOW SHOWERS...ACCOMPANYING THE STRONGEST WINDS.
WHILE ACCUMULATIONS WONT AMOUNT TO MUCH WITH THE FAST MOVING BANDS
OF SNOW SHOWERS...BRIEF BUT SIGNIFICANT REDUCTIONS IN VISIBILITIES
ARE POSSIBLE FOR MOTORISTS AS THESE BANDS OF SNOW SHOWERS MOVE
THROUGH. ALL MOTORISTS...AND ESPECIALLY THOSE DRIVING HIGHER
PROFILE VEHICLES...SHOULD BE PREPARED FOR VERY GUSTY NORTHWEST
WINDS...AND QUICK REDUCTIONS IN VISIBILITIES IN FALLING SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BINAU

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Martin

When
November 12, 11:30 AM CST to 1:30 PM CST
Where
Martin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

High Wind, Faribault

When
November 12, 11:30 AM CST to 1:30 PM CST
Where
Faribault forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330564, 5330565.